Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 209, NWS Shreveport, LA

July 20, 2012Caldwell Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 20, 2012, 6:00 PM CDT for Caldwell Parish, Ouachita Parish, Louisiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 6:00 PM CDT (23:00 UTC)
Expired
Jul 20, 2012, 6:45 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Ouachita Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:20 PM CDTTSTM WND DMG2 N Columbia, LATREE LIMBS REPORTED DOWN NEAR COLUMBIA.
Jul 20, 6:45 PM CDTTSTM WND DMG1 W Columbia, LASHERIFFS OFFICE REPORTED A TREE DOWN ACROSS HIGHWAY 4 WEST OF COLUMBIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS54 KSHV 202300
SVRSHV
LAC021-073-202345-
/O.NEW.KSHV.SV.W.0209.120720T2300Z-120720T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF COLUMBIA...
  EXTREME SOUTH CENTRAL OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF COLUMBIA...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAYSON AND CLARKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3207 9192 3203 9189 3198 9189 3197 9231
      3228 9227 3228 9205 3222 9198 3218 9197
      3218 9194 3211 9187 3209 9186
TIME...MOT...LOC 2300Z 351DEG 19KT 3222 9216

$$

ELEVEN
1 follow-up statement
774 
WWUS54 KSHV 202338
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 PM CDT FRI JUL 20 2012

LAC073-202348-
/O.CAN.KSHV.SV.W.0209.000000T0000Z-120720T2345Z/
OUACHITA LA-
638 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR OUACHITA PARISH IS
CANCELLED...

LAT...LON 3207 9192 3203 9189 3198 9189 3197 9231
      3219 9228 3222 9204 3221 9199 3218 9197
      3218 9194 3211 9187 3209 9186
TIME...MOT...LOC 2338Z 351DEG 19KT 3208 9203

$$

LAC021-202345-
/O.CON.KSHV.SV.W.0209.000000T0000Z-120720T2345Z/
CALDWELL LA-
638 PM CDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CALDWELL PARISH...

AT 634 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR COLUMBIA...MOVING SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRAYSON...CLARKS AND KELLY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3207 9192 3203 9189 3198 9189 3197 9231
      3219 9228 3222 9204 3221 9199 3218 9197
      3218 9194 3211 9187 3209 9186
TIME...MOT...LOC 2338Z 351DEG 19KT 3208 9203

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:33 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 2:33 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
233 PM CDT FRI JUL 20 2012

.DISCUSSION...
LITTLE IN WAY OF CONVECTION THUS FAR...ALONG A DIFFUSE FRONTAL
BOUNDARY DRAPED EAST TO WEST ACROSS CENTRAL AR INTO WESTERN TN.
HOWEVER...MID LVL SHEAR AXIS LOCATED NEAR THE COAST...HAS BEEN A
MAJOR FOCUS FOR STOMRS FOR PAST SEVERAL HOURS. MEANWHILE...ANOTHER
BOUNDARY EAST TO WEST...OVER CENTRAL MS...HAS BEEN TRYING TO
SPUTTER ISOLD CONVECTION NEAR I-20 CORRIDOR...WITH VERY LIMITED
SUCCESS. MODELS CONTINUE TO POINT AT STG TSTM DEVELOPMENT TODAY.
WITH HEAT AND INSTABILITY...STORMS WILL DEVELOP RAPIDLY...AND
CONTAIN HIGH POTENTIAL FOR GUSTY WINDS. BEST CHANCE FOR STG TSTMS
APPEAR TO BE SUNDAY AND REFLECTED THIS BY MENTION OF SCT TSTMS
WITH GUSTY WINDS...AS SFC LOW DEVELOPS ALONG FRONTAL BOUNDARY
CURRENTLY TO NORTH...THAT SAGS INTO REGION. PLENTIFUL MOISTURE
SEEMS TO HANG AROUND FOR MUCH OF THE WEEK...WITH LITTLE IF ANY
BREAK IN THE HEAT. FAIRLY PERSISTENT WTH TEMPS...WHICH MAY MEAN
HEAT ADVISORIES MAY CONTINUE FOR MUCH OF THE WEEK AS THE UPPER
RIDGE CONTINUES TO HANG OUT TO OUR NORTH. WILL GO WITH ISOLD
DIURNAL CONVECTION FOR MOST OF THE WEEK...BEGINNING MONDAY./VII/.

&&

.AVIATION...
CONVECTION HAS BEGUN TO RAPIDLY DEVELOP NORTH OF THE I-30 CORRIDOR
IN SE OK/SW AR JUST AHEAD OF AN APPROACHING COLD FRONT. A VERY
UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE FAST DEVELOPING AND TALL
TSTMS. THIS WILL LEAD TO A HIGH POTENTIAL FOR DOWNBURSTS AND
DAMAGING WINDS AS THE STORMS COLLAPSE. KLFK SHOULD BE FAR ENOUGH
SOUTH TO NOT BE IMPACTED BY THE FIRST ROUND OF ACTIVITY THIS
EVENING. BEST CHANCES WILL BE ALONG AND NORTH OF I-20 TONIGHT. TSTMS
WILL LIKELY PERSIST INTO THE OVERNIGHT HOURS AND THE THREAT WILL
GRADUALLY SHIFT FARTHER SOUTH TO INCLUDE AREAS SOUTH OF I-20
SATURDAY MORNING AS THE COLD FRONT CONTINUES TO ADVANCE.

DETERIORATING CONDITIONS SHOULD BE ANTICIPATED IN THE VICINITY OF
ANY CONVECTION. HOWEVER...VFR CONDITIONS SHOULD GENERALLY PREVAIL
EXCEPT FOR SOME PATCHY AND SHORT LIVED MVFR CIGS/VSBYS AROUND
21/12Z. WEST OR SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD BE 5-10
KTS THIS EVENING BEFORE INCREASING TO BETWEEN 10-15 KTS BY 21/15Z.
WINDS WILL VEER AND BECOME NELY AFTER THE FRONT PASSES. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  76  98  78 /  30  30  20  20  20
MLU  77  95  77  96  76 /  40  40  20  30  30
DEQ  71 101  76 101  75 /  20  20  10  10  10
TXK  79 101  78 100  76 /  20  20  10  10  10
ELD  75  99  76  99  75 /  30  30  10  20  20
TYR  77 100  76  99  78 /  20  30  20  20  20
GGG  77 100  76  98  77 /  20  30  20  20  20
LFK  76  98  76  97  76 /  20  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&
Hazardous weather outlook, Jul 20, 11:59 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT FRI JUL 20 2012

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAY
POSSIBLY DEVELOP. HOT TEMPERATURES THIS AFTERNOON WILL CONTRIBUTE
TO THE POTENTIAL FOR STRONG GUSTY WINDS TO OCCUR WITH ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

ARZ073-LAZ005-006-013-014-019>022-211700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. HOT TEMPERATURES AND DEEP MOISTURE WILL
CONTRIBUTE TO THE POTENTIAL FOR STRONG TO POSSIBLY DAMAGING WIND
GUSTS...AND LOCALLY HEAVY RAINFALL...WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION TODAY...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
THROUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

VII

In the hours before

Local storm report, Jul 20, 5:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WEST MONROE             32.51N 92.15W
07/20/2012  E1.00 INCH       OUACHITA           LA   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED AT TELEVISION STUDIO IN WEST
            MONROE.

&&

RWILLIS
Local storm report, Jul 20, 5:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WRIGHT CITY             34.06N 95.01W
07/20/2012                   MCCURTAIN          OK   PUBLIC

            METAL ROOFING MATERIAL BLOWN OFF OF A BUILDING NEAR
            WRIGHT CITY.

&&

RWILLIS
Special weather statement, Jul 20, 5:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT FRI JUL 20 2012

LAZ022-202300-
LA SALLE-
525 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CATAHOULA LAKE...

AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ON THE EAST SIDE OF CATAHOULA
LAKE...11 MILES NORTHEAST OF DEVILLE...OR 20 MILES NORTH OF
EFFIE...MOVING SOUTH AT 5 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
DANGEROUS LIGHTNING.

24
Local storm report, Jul 20, 5:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 W MINERAL SPRINGS     33.88N 93.94W
07/20/2012                   HOWARD             AR   BROADCAST MEDIA

            SEVERAL TREES DOWN

&&

RWILLIS
Local storm report, Jul 20, 5:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 W MINERAL SPRINGS     33.88N 93.94W
07/20/2012                   HOWARD             AR   BROADCAST MEDIA

            SEVERAL TREES DOWN

&&

RWILLIS
Local storm report, Jul 20, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WEST MONROE             32.51N 92.15W
07/20/2012                   OUACHITA           LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT WEST
            MONROE AND SURROUNDING AREAS.

&&

RWILLIS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:53 PM CDTHeat AdvisorySHVBienville, Bossier, Caddo, Claiborne, De Soto, Lincoln and 3 more30 hr
Jul 20, 4:58 PM CDTSevere Thunderstorm WarningSHVOuachita47 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningSHVOuachita45 min
Jul 20, 6:45 PM CDTSevere Thunderstorm WarningSHVCaldwell30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.